Idaho, 2008

Hail and Damaging Winds in Idaho, August 8, 2008

August 8, 2008 · NWS MSO · 4 events in 1 county or zone

A cold front pushed across North Central Idaho on the evening of 08/08/2008. A line of thunderstorms developed along the frontal boundary and produced damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A cold front pushed across North Central Idaho on the evening of 08/08/2008. A line of thunderstorms developed along the frontal boundary and produced damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 8, 4:55 PM PST, 51 minutes earlier.

Area forecast discussion, Aug 8, 4:55 PM PST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
655 PM MDT FRI AUG 8 2008

.DISCUSSION...RADAR AND SATELLITE COVERAGE HAVE ONLY SHOWN
SCATTERED THUNDERSTORM COVERAGE THIS EVENING. HAVE DECREASED
PRECIPITATION AND SKY COVERAGE ACROSS WESTERN MONTANA AND NORTH
CENTRAL IDAHO TO SHOW THIS. GENERALLY AREAS AFFECTED TONIGHT WILL
BE LEMHI COUNTY IDAHO AND NORTHWEST AND SOUTHWEST MONTANA. SOME
THUNDERSTORMS MAY BECOME INTENSE AT TIMES...BUT EXPECTING ONLY TO
PRODUCE BRIEF HEAVY RAIN. OTHER CHANGES TO THE FORECAST WERE
FAIRLY MINOR.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING.
EXPECT LOWERING VISIBILITIES AND CEILINGS DUE TO BRIEF HEAVY
RAINS WITH THUNDERSTORMS THIS EVENING. STORM OUTFLOW MAY PRODUCE
GUSTY WINDS IN THE VICINITY OF THESE STORMS. THUNDERSTORM ACTIVITY
IS EXPECTED TO DECREASE IN AREAL COVERAGE AFTER MIDNIGHT... BUT A
FEW STORMS MAY PERSIST IN NORTHWEST AND WEST CENTRAL MONTANA
THROUGH THE MORNING HOURS.

&&

.PREV DISCUSSION... /ISSUED 233 PM MDT FRI AUG 8 2008/

DISCUSSION...CLEARING SKIES IS ALLOWING FOR CONVECTION TO
INITIATE IN CENTRAL IDAHO. EXPECT SCATTERED THUNDERSTORMS IN CENTRAL
IDAHO AND SOUTHWEST MONTANA THIS AFTERNOON AND CONTINUE TO DEVELOP
NORTHWARD THROUGH THE EVENING HOURS ACROSS ALL OF WESTERN MONTANA.
AMPLE MOISTURE IN THE ATMOSPHERE COULD STILL LEAD TO LOCALIZED
HEAVY RAIN WITH STORMS...ESPECIALLY IN LEMHI COUNTY WHERE A FLASH
FLOOD WATCH IS IN EFFECT. THUNDERSTORMS WILL DECREASE IN COVERAGE
AFTER MIDNIGHT WITH THE BEST AREA FOR CONVECTION THROUGH THE EARLY
MORNING HOURS EXPECTED IN WEST CENTRAL AND NORTHWEST MONTANA.

SATURDAY...THE UPPER LOW OFF THE WASHINGTON COAST WHICH HAS BEEN
USHERING IN SHORTWAVES TO INITIATE CONVECTION WILL BEGIN TO MOVE
INLAND. THE ASSOCIATED COLD FRONT WILL APPROACH EASTERN WASHINGTON
DURING THE AFTERNOON. THIS WILL LEAVE MUCH OF WESTERN MONTANA
UNDER A STRONG SOUTHERLY MOIST FLOW. MODEL SOUNDINGS...AMPLE LOW
LEVEL MOISTURE...WITH GOOD DYNAMIC SUPPORT FROM THE APPROACHING
COLD FRONT WILL COMBINE TO PRODUCE STRONG TO POSSIBLY A FEW SEVERE
THUNDERSTORMS. THESE STORMS ARE EXPECTED TO DEVELOP AHEAD OF THE
FRONT AND MOVE IN A LINE ACROSS WESTERN MONTANA FROM MID
AFTERNOON THROUGH THE EVENING HOURS...WITH NORTHWEST MONTANA AND
THE GLACIER NATIONAL PARK REGION EXPECTED TO SEE THE STRONGEST
STORMS. STRONG GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH
STORMS.

SUNDAY AND MONDAY...TEMPERATURES WILL COOL TO SLIGHTLY BELOW
NORMAL AS THE LOW PRESSURE SYSTEM MOVES EASTWARD THROUGH SOUTHERN
CANADA. DRIER AIR WILL BE ENTRAINED OVER THE NORTHERN
ROCKIES...LOWERING THE CHANCE OF PRECIPITATION TO NEAR ZERO BY
MONDAY EVENING. PRESSURE GRADIENT WILL REMAIN FAIRLY TIGHT BOTH
SUNDAY AND MONDAY...SO EXPECT TO SEE SOME GUSTY WESTERLY
WINDS...ESPECIALLY IN THE AFTERNOON.

DRYING TREND WITH NORMAL TO SLIGHTLY BELOW NORMAL TEMPERATURES
WILL CONTINUE INTO THE EARLY WEEK. FORECAST MODELS BEGIN TO HINT
AT ANOTHER LOW PRESSURE REGION AFFECTING THE AREA BETWEEN
WEDNESDAY AND THURSDAY...BUT DUE TO INCONSISTENCY IN PREVIOUS
MODEL RUNS...HAVE LITTLE CONFIDENCE IN THIS SOLUTION FOR THE TIME
BEING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...&&

UPDATE...FOSTER
PREVIOUS DISCUSSION....RPN/VIA
AVIATION...FOSTER
Hazardous weather outlook, Aug 8, 9:16 AM PST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1116 AM MDT FRI AUG 8 2008

MTZ001>005-043-090300-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
1116 AM MDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY. THE MAIN
THREAT TODAY AND THIS EVENING FROM STORMS WILL BE HEAVY RAIN. LOCAL
PONDING OF WATER IN FIELDS AND ROADWAYS IS POSSIBLE NEAR STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD FRONT
PUSHES THROUGH THE REGION. THESE STORMS ON SATURDAY COULD
POTENTIALLY BE SEVERE ESPECIALLY FROM MISSOULA NORTHWARD...PRODUCING LARGE
HAIL...HEAVY RAIN AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-006-MTZ006-007-090300-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1116 AM MDT FRI AUG 8 2008 /1016 AM PDT FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY INTO
THIS EVENING. THE MAIN THREAT FROM STORMS WILL BE HEAVY RAIN.
LOCAL PONDING OF WATER IN FIELDS AND ON ROADWAYS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD FRONT
APPROACHES THE REGION. THESE STORMS ON SATURDAY COULD POTENTIALLY
BE STRONG...PRODUCING SMALL HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-090300-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
1116 AM MDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY TODAY INTO
THIS EVENING. SLOW STORM MOTION WILL LEAD TO THE POTENTIAL FOR
VERY HEAVY RAINFALL WHICH MAY PRODUCE LOCAL PONDING OF WATER IN
LOW LYING AREAS...ON ROADWAYS AND FLASH FLOODING IN STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD
FRONT APPROACHES THE REGION. THESE STORMS ON SATURDAY COULD
POTENTIALLY BE STRONG...PRODUCING SMALL HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-090300-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
1016 AM PDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY BECOMING
POTENTIALLY STRONG THIS AFTERNOON. SOME STORMS MAY PRODUCE
STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD FRONT
PUSHES THROUGH THE REGION. THESE STORMS ON SATURDAY COULD
POTENTIALLY BE SEVERE..PRODUCING LARGE HAIL...STRONG GUSTY WINDS AND
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Spokane radar (KOTX), 161 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Clearwater

When
August 8, 5:46 PM PST to 5:51 PM PST
Where
Clearwater County, 5 mi NW of Orofino to Orofino
Measured
0.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.531, -116.324

A trained spotter reported penny size hail and numerous trees and branches blown down from downtown Orofino to 5 miles northwest of Orofino.

Thunderstorm Wind, Clearwater

When
August 8, 5:58 PM PST to 6:03 PM PST
Where
Clearwater County, 5 mi NW of Orofino
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
46.531, -116.324

A trained spotter reported damage to a boat dock and several boats at the Dworshak Reservoir. Numerous trees were also reported blown down, causing a power outage in Orofino with fire starts.

Thunderstorm Wind, Clearwater

When
August 8, 6:00 PM PST to 6:10 PM PST
Where
Clearwater County, 10 mi NE of Orofino
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.582, -116.101

A trained spotter reported an estimated wind gust to 60 mph from a passing thunderstorm.

Hail, Clearwater

When
August 8, 7:00 PM PST to 7:06 PM PST
Where
Clearwater County, 10 mi NE of Orofino
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.582, -116.101

A trained spotter reported penny size hail. The Dent, ID RAWAS observation station recorded a wind gust of 54 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128500, 128499, 128498, 128501.